Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 320, NWS Midland/Odessa, TX

October 4, 2023Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 4, 2023, 2:36 PM CDT for Pecos County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2023, 2:36 PM CDT (19:36 UTC)
Expired
Oct 4, 2023, 3:30 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 2:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 12:37 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 4, 12:37 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1237 PM CDT Wed Oct 4 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 235 AM CDT Wed Oct 4 2023

Convection has ended for the evening and it should remain quiet
through the morning. Another strong low level jet has setup across
the area and will help keep ample low level moisture in the area.
Low clouds may develop across the Stockton Plateau and up into the
Permian Basin and southeast New Mexico Plains once again. This will
slow down heating during the day somewhat, but highs look to reach
into the mid to upper 80s with a few spots around 90F. The dryline
sits a little further to the west cutting north-south through Lea
County and down across the Davis Mountain Foothills. Much like
Tuesday, the ingredients for severe storms will be available with
lapse rates on the order of 7-7.5C/km and shear greater than 40kts.
This generally indicates that any storms that do become severe will
be capable of producing large hail and damaging winds. Given some
spots have received between 1-2 inches of rain over the last 24-48
hours, flooding will also be a possibility for poor drainage and
urban areas.

Storm development looks to begin during the mid to late afternoon
and carry into the evening today. To add to it all, the first fall
cold front looks to move through the northern Permian Basin very
early Thursday morning. However, the much cooler and drier air
behind will be delayed and not arrive with the front's passage.
Temperatures still take a dip Thursday morning with many much closer
to normal in the low 60s and southeast New Mexico settling in the
mid 50s. There remains some uncertainty on location of showers and
storms on THursday, but the consensus mainly focuses activity with
the cold front as it pushes to south and places it mainly south of I-
10. Highs Thursday afternoon struggle to reach much over 80F for
many and looks to be the coolest day our area has seen in sometime.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 235 AM CDT Wed Oct 4 2023

Friday will start with a broad trough centered over Ontario
extending down through the southeast states, while a ridge over
Mexico extends up across SE NM/W TX all the way up to WA. The trough
will swing east Friday through the weekend as the ridge builds into
the Central Plains.  May see a low develop over Nrn Mexico early
next week.

Temperatures cooler Friday through Sunday in post frontal conditions
with highs in the 70s. Monday onward warmer as 80s return.  Lows
Friday morning in the 50s and 60s cooling to the 40s and 50s Sunday
morning.  Lows slowly increase next week.

Rain chances decrease in the long term with best chance of rain
Friday through Sunday being south of the Pecos. Monday onward back
to dry areawide.

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Wed Oct 4 2023

Stiff southerly winds are still present remnant from this
morning's low level jet. Scattered thunderstorms are possible once
again this afternoon, with the highest confidence for impacts
found at FST and MAF. Will amend TAFs as necessary for
gusty/erratic winds and incoming TSRA. A cold front moving
through late this evening will spur a wind shift to the north-
northeast. Texas terminals may see CIGs fall to MVFR behind the
front early tomorrow morning, have kept TAFs VFR but this may be
adjusted in future updates.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               88  64  78  57 /  70  70  20  10
Carlsbad                 89  60  81  57 /  10  10  10  10
Dryden                   92  69  81  64 /  30  40  50  30
Fort Stockton            91  64  78  59 /  60  40  40  20
Guadalupe Pass           82  58  73  55 /  10  10  10  10
Hobbs                    85  59  78  54 /  40  40  10  10
Marfa                    86  60  78  55 /  30  20  20  10
Midland Intl Airport     88  65  79  58 /  70  60  20  10
Odessa                   88  65  80  59 /  60  50  20  10
Wink                     91  65  83  58 /  40  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....72
AVIATION...16
Hazardous weather outlook, Oct 4, 11:00 AM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Wed Oct 4 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Wed Oct 4 2023 /1000 AM MDT Wed Oct 4 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a medium risk of severe storms this afternoon and evening,
mainly across the Western Low Rolling Plains, Permian Basin, and
Stockton Plateau. Any severe storms that do develop may be
accompanied by damaging winds, large hail, and an isolated tornado.
Heavy rainfall may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, Oct 4, 9:22 AM CDT, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
922 AM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     Flash Flood      Snyder                  32.71N 100.92W
10/04/2023                   Scurry             TX   Emergency Mngr

            Scurry county EM reports Deep Creek out of
            it's banks in Snyder leading to road
            closures. This flooding is a result of heavy
            rainfall from last night.

0525 PM     Hail             38 SE Fort Stockton     30.50N 102.43W
10/03/2023  M1.75 inch       Pecos              TX   CO-OP Observer

            CO-OP observer (38SE Fort Stockton) reports
            golf ball sized hail from yesterday's
            storms. Time of hail estimated by radar.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:18 PM CDTFlash Flood WarningMAFMitchell3 hr
Oct 3, 7:26 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell49 min
Oct 3, 7:40 PM CDTSevere Thunderstorm WarningMAFTerrell50 min
Oct 3, 8:13 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell47 min
Oct 3, 8:56 PM CDTSevere Thunderstorm WarningMAFTerrell64 min
Oct 3, 9:30 PM CDTSevere Thunderstorm WarningMAFScurry45 min
Oct 3, 9:47 PM CDTSevere Thunderstorm WarningMAFPecos43 min
Oct 3, 10:36 PM CDTAreal Flood WarningMAFScurry3 hr
Oct 3, 10:58 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell62 min
Oct 4, 12:03 AM CDTSpecial Weather StatementMAFTerrell57 min
Oct 4, 2:03 PM CDTSevere Thunderstorm WarningMAFPecos57 min
Oct 4, 2:43 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 2:54 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves38 min
Oct 4, 2:59 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward61 min
Oct 4, 3:26 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
Oct 4, 3:28 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 3:32 PM CDTSpecial Weather StatementMAFBrewster43 min
Oct 4, 3:56 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton64 min
Oct 4, 3:58 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson47 min
Oct 4, 4:14 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson46 min
Oct 4, 4:25 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell65 min
Oct 4, 4:28 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 4:29 PM CDTDust Storm AdvisoryMAFAndrews, Ector, Martin, Midland61 min
Oct 4, 4:40 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden50 min
Oct 4, 4:41 PM CDTFlash Flood WarningMAFEctor3 hr
Oct 4, 4:55 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland42 min
Oct 4, 5:00 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson30 min
Oct 4, 5:01 PM CDTSevere Thunderstorm WarningMAFBorden29 min
Oct 4, 5:06 PM CDTFlash Flood WarningMAFBorden, Dawson, Scurry3 hr
Oct 4, 5:12 PM CDTSevere Thunderstorm WarningMAFScurry33 min
Oct 4, 5:28 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry47 min
Oct 4, 5:30 PM CDTSevere Thunderstorm WarningMAFDawson, Howard, Martin, Midland29 min
Oct 4, 5:34 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell56 min
Oct 4, 5:42 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 5:43 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFScurry32 min
Oct 4, 5:44 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr
Oct 4, 5:56 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell49 min
Oct 4, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFScurry39 min
Oct 4, 6:10 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden, Dawson, Howard, Martin65 min
Oct 4, 6:32 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min
Oct 4, 6:51 PM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.